Advertisement

Recovering Structural Controllability on Erdős-Rényi Graphs via Partial Control Structure Re-Use

  • Bader Alwasel
  • Stephen D. WolthusenEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8985)

Abstract

Large-scale distributed control systems such as those encountered in electric power networks or industrial control systems must be assumed to be vulnerable to attacks in which adversaries can take over control over at least part of the control network by compromising a subset of nodes. In this paper we study structural controllability properties of the control graph in LTI systems, addressing the question of how to efficiently re-construct a control graph as far as possible in the presence of such compromised nodes.

We study the case of sparse Erdős-Rényi Graphs with directed control edges and seek to provide an approximation of an efficient reconstructed control graph by minimising control graph diameter. As the underlying Power Dominating Set problem does not permit efficient re-computation, we propose to reduce the average-case complexity of the recovery algorithm by re-using remaining fragments of the original, efficient control graph where possible and identifying previously un-used edges to re-join these fragments to a complete control graph, validating that all constraints are satisfied in the process. Whilst the worst-case complexity is not improved, we obtain an enhanced average-case complexity that offers a substantial improvement where sufficiently many fragments of the original control graph remain, as would be the case where an adversary can only take over regions of the network and thereby control graph.

Keywords

Structural controllability Control systems resilience Power Dominating Set 

References

  1. 1.
    Lin, C.T.: Structual controllability. IEEE Trans. Autom. Control 19(3), 201–208 (1974)CrossRefGoogle Scholar
  2. 2.
    Liu, Y.Y., Slotine, J.J., Barabási, A.L.: Controllability of complex networks. Nature 473, 167–173 (2011)CrossRefGoogle Scholar
  3. 3.
    Wang, W.X., Ni, X., Lai, Y.C., Grebogi, C.: Optimizing controllability of complex networks by minimum structural perturbations. Phys. Rev. E 85(2), 026–115 (2012)CrossRefGoogle Scholar
  4. 4.
    Pu, C.L., Pei, W.J., Michaelson, A.: Robustness analysis of network controllability. Phys. A 391(18), 4420–4425 (2012)CrossRefGoogle Scholar
  5. 5.
    Pósfai, M., Liu, Y.Y., Slotine, J.J., Barabási, A.L.: Effect of correlations on network controllability. Nat. Sci. Rep. 3(1067), 1–7 (2013)Google Scholar
  6. 6.
    Nacher, J.C., Akutsu, T.: Structural controllability of unidirectional bipartite networks. Nat. Sci. Rep. 3(1647), 1–7 (2013)Google Scholar
  7. 7.
    Haynes, T.W., Hedetniemi, S.M., Hedetniemi, S.T., Henning, M.A.: Domination in graphs applied to electric power networks. SIAM J. Discrete Math. 15(4), 519–529 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Xu, G., Kang, L., Shan, E., Zhao, M.: Power domination in block graphs. Theoret. Comput. Sci. 359(1–3), 299–305 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kneis, J., Mölle, D., Richter, S., Rossmanith, P.: Parameterized power domination complexity. Inf. Process. Lett. 98(4), 145–149 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Guo, J., Niedermeier, R., Raible, D.: Improved algorithms and complexity results for power domination in graphs. Algorithmica 52(2), 177–202 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Feige, U.: A threshold of \(\ln n\) for approximating set cover. J. ACM 45(4), 634–652 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Binkele-Raible, D., Fernau, H.: An exact exponential time algorithm for power dominating set. Algorithmica 63(1–2), 323–346 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Aazami, A., Stilp, K.: Approximation algorithms and hardness for domination with propagation. SIAM J. Discrete Math. 23(3), 1382–1399 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Alwasel, B., Wolthusen, S.: Reconstruction of structural controllability over Erdős-Rényi graphs via power dominating sets. In: Proceedings of the 9th Cyber and Information Security Research Conference (CSIRC 2014), Oak Ridge, TN, USA, pp. 57–60. ACM Press, April 2014Google Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.School of Mathematics and Information SecurityRoyal Holloway, University of LondonEghamUK
  2. 2.Norwegian Information Security Laboratory, Faculty of Computer ScienceGjøvik University CollegeGjøvikNorway

Personalised recommendations